Hail, Chesterfield
- When
- July 3, 3:05 PM EST
- Where
- Chesterfield County, Chesterfield
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.367, -77.517
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 2:40 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 340 PM EDT WED JUL 3 2002 LATEST VISIBLE SATELLITE AND RADAR SHOWING SCATTERED PULSE STORMS GOING UP...MAINLY ALONG A LINE FROM SBY TO RIC TO FVX. THE STRONGEST STORMS THUS FAR HAVE BEEN WEST OF THE CWA. EXPECT STORMS TO CONTINUE TO FIRE...ALONG OUTFLOW BOUNDARIES PRODUCED BY THE EXISTING STORMS. STILL SOME POTENTIAL FOR ISOLD PULSE SEVERE...ALTHOUGH NOTHING REALLY APPROACHING SEVERE IN THE CWA THUS FAR. HEAVY RAINS HAVE BEEN THE MAIN FEATURE THUS FAR FROM THE SLOW MOVING STORMS. MODELS (ESPECIALLY AVN) HAVE TRENDED SLOWER WITH FROPA...WHICH NOW IS PROGGED TO OCCUR FRIDAY BY THE ETA AND AVN. BECAUSE OF THIS...EXPECT THE FOURTH WILL PLAY OUT MUCH LIKE TODAY...WITH SCT DEVELOPMENT ALONG SFC TROF AXIS...WHICH WILL AGAIN FAVOR NRN AND WRN COUNTIES. SE ZONES WILL LIKELY STAY DRY...ALTHOUGH WILL KEEP AN ISOLD MENTION. WILL ALSO INTRODUCE LOW POP FOR FRI AFTERNOON FOR FAR SRN ZONES ON FRI...BASED ON SLOWER FRONTAL MOVEMENT...ALTHOUGH COVERAGE MAY AGAIN BE SPARSE WITH THIS BACK DOOR FEATURE. SOMEWHAT COOLER LESS HUMID CONDITIONS ON TAP FOR THE WEEKEND. A SLIGHT WARM UP ON MONDAY...THEN NEXT WEAK FRONT TO SHARPEN UP LEE TROF TUESDAY. FAVOR GOING WITH CHC OF TSTMS ON TUE...THEN DRY AGAIN WED BASED ON LATEST MEDIUM RANGE SOLUTIONS...BUT STILL NEED TO LOOK AT HPC GUIDANCE. MARINE...LIGHT WINDS...NO FLAGS. FCSTID = 18 SBY 74 93 71 85 / 20 30 30 20 OXB 74 89 71 82 / 20 30 30 20 ECG 74 95 73 91 / 20 20 20 30 ORF 74 95 73 91 / 20 20 20 30 PHF 75 95 71 88 / 20 20 20 20 AKQ 74 97 72 91 / 20 30 30 30 RIC 74 95 71 88 / 20 30 30 20 FVX 73 95 70 89 / 30 30 30 20 .AKQ... MD...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES MDZ021>024. NC...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ012>013...NCZ030...NCZ014. VA...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES VAZ048>049...VAZ060>094...VAZ096. SEVERE THUNDERSTORM WATCH UNTIL 8 PM...VAZ048-049-060>062. REILLY
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-032000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1013 AM EDT WED JUL 3 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE VIRGINIA PIEDMONT. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF CENTRAL AND SOUTHEAST VIRGINIA...PORTIONS OF THE EASTERN SHORE...AND NORTHEAST NORTH CAROLINA. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BE SEVERE...AS THE ATMOSPHERE HAS BECOME VERY UNSTABLE. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH...HAIL UP TO THREE QUARTER INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL...AS THE STORMS WILL BE SLOW MOVING. SHOULD THE SLOW MOVING STORMS BECOME POSITIONED OVER URBAN AREAS...LOCALIZED FLOODING WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REILLY
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-042000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 AM EDT WED JUL 3 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THIS AFTERNOON...MUCH LIKE YESTERDAY...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL VIRGINIA AND THE MARYLAND EASTERN SHORE. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF SOUTHEAST VIRGINIA...PORTIONS OF THE LOWER EASTERN SHORE...AND NORTHEAST NORTH CAROLINA. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BE SEVERE...AS THE ATMOSPHERE IS VERY UNSTABLE. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH...HAIL UP TO THREE QUARTER INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL...AS THE STORMS WILL BE SLOW MOVING. SHOULD THE SLOW MOVING STORMS BECOME POSITIONED OVER URBAN AREAS...LOCALIZED FLOODING WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REILLY
VAZ048-049-061-062-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 323 PM EDT WED JUL 3 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING. THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN WITH LOCATIONS RECEIVING ONE TO TWO INCHES IN UNDER AN HOUR. SOME OF THE THUNDERSTORMS MAY PRODUCE A BRIEFLY STRONG WIND GUST OVER 55 MPH. THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ
The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309683.